A Pharmacy Technicians’ 10 Common Mistakes
As a pharmacy technician, it is easy to make mistakes. However, mistakes are not always caught. In fact, research shows that only 85 percent of mistakes are caught by pharmacy technicians before the medication gets to the patient. Dispensing medication is inherently risky and a cause for concern. On a national level, errors occur at a rate of about four errors per day in a pharmacy filling 250 daily prescriptions. That might not sound like much, but it works out to about 51.5 million medication errors out of three billion prescriptions every year.
The best thing a pharmacy tech can do is be aware of the most common errors to prevent them from happening. Here are 10 of the most common mistakes made by pharmacy technicians.
Handing out the Wrong Prescriptions
Handing out the wrong prescription can occur for many reasons. Maybe the pharmacy tech isn’t paying attention and grabs the wrong bottle or doesn’t ask the customer to verify their name and date of birth. The best way to avoid this is to slow down and take your time. Read everything carefully, check it twice, and verify everything.
Entering the Wrong Prescriptions into the System
Drug names are often confusing, especially when you consider brand names and generics along with the difficult spellings and pronunciations. It’s important to familiarize yourself with as many drug names as you can. If you don’t, you could end up putting the wrong information into the system and giving the patient the wrong medication. While you might pick up on some of the most common prescriptions pretty quickly, you’ll never be able to remember everything. Keep a reference book on hand and look up anything you’re not familiar with.
Filling and Labeling the Prescriptions Incorrectly
Pharmacy Technicians must always read labels very carefully to ensure they’re filling the patient’s medication with the correct drug. Many drug names look and sound familiar, so you will need to pay close attention. Lookup any drug you’re unsure of to find out what the pill looks like, and try to separate or clearly mark bottles with similar labeling and packaging.
Mixing up Drug Names and Abbreviations
Some abbreviations can cause problems when filling prescriptions. For example, PO means “by mouth” and PC means “after meals”. It would be easy to mix up these things. But some drug names are abbreviated, too, which can be confusing. For example, ASA is aspirin, HCTZ is hydrochlorothiazide, and MSO4 is morphine sulfate. If you didn’t know these abbreviations, it would be easy to make a mistake. Avoid any abbreviations that the patient might misread or not understand and keep a drug book handy to look up anything you’re unsure about.
Patients Having Drug Interactions
It is important to ask the patient if they are taking any other medication to ensure that there won’t be any interactions with any new prescriptions. Interactions can cause one or more medications not to work as it’s supposed to and can even be fatal in some cases.
Misplacing Zeros and Decimal Points
Zeros and decimal points are important on prescription. Omitting them can lead to doses that are much higher or lower than the patient should receive. Always use a leading zero to avoid any confusion. For example, instead of using “.5”, you should always write “0.5”. This is one simple way to avoid some of these errors.
Not Using a Second Identifier
It’s not enough to ask customers only their names when giving them a prescription. Even if you know them because they come into the pharmacy a lot, you must always use two identifiers so you know that you’re giving the right medication to the right person. In addition to their name, ask them for their birthday or address.
Substituting Drugs Without Consulting the Prescribing Doctor
Brand-name drugs are expensive, and many times you can substitute a more affordable generic version. That said, this is not a decision a pharmacy technician is qualified to make. As a pharmacy tech, you must always check with the prescribing doctor to ensure that a generic substitute is acceptable as some can cause complications.
Giving the Wrong Dose of a ‘High-Alert’ Medication
A high alert medication has a high chance of causing harm to the patient if it is not taken correctly. Some of these include blood thinners, insulin, and IV nutrition. The best way to avoid this mistake is to double and triple-check everything on the prescription, including the drug, the dose, and the route of administration.
Providing Inaccurate Instructions to the Patient
Some medications have specific directions that you need to discuss with the patient when giving them their prescriptions. For example, some medications should be taken with food. Others must be kept in the fridge, and some must be taken hours apart from any other medications. Not following these instructions can make the medication ineffective or produce unwanted side effects. It is important to talk to patients about the implications of not following these directions and make sure they know exactly how to take everything they are prescribed.
Pharmacy technicians don’t have an easy job. Everyone makes mistakes, but the best way to prevent them is to be informed and know your best practice techniques. If you’re looking for a job opportunity in the pharmacy industry, RPh on the Go has more than 40 years in the industry and can help you find open positions all around the country.